MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/04/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic umbilical hernia repair on (b)(6) 2009 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh migration, dense adhesions, recurrence, pain and suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: no information.Implant procedure: diagnostic laparoscopy and lysis of adhesions.Umbilical hernia repair.Implant: gore® dualmesh® plus biomaterial [1dlmcp02/05891290, 8cm x 12cm x 1mm] implant date: (b)(6) 2009 (hospitalization dates unknown).On (b)(6) 2009: (b)(6).(b)(6), md.Operative report.Assistant: (b)(6), md, pgy.Preoperative and postoperative diagnoses: intraabdominal adhesions and umbilical hernia.Anesthesia: general.Findings: ¿the patient had extensive intraabdominal adhesions, which accounted for his pain.He also had his previous dualmesh, which was performed by another surgeon, which had become detached and scarred.He had this recurrent umbilical hernia.¿ procedure: ¿a visiport technique was used to place a #5 trocar infraumbilically.Other trocars were placed in the upper outer and lower outer quadrants under direct visualization.Adhesions were then taken down.The previous mesh was detached from the fascia.Followed by this, an open incision was made periumbilically and the mesh was then subsequently removed.The fascia was closed with o vicryl on a ur6.The skin was closed with 4-0 vicryl subcuticular.All other sites were closed with 4-0 vicryl subcuticular.The wounds were infiltrated with marcaine.Benzoin and steri-strips were applied followed by an occlusive dressing.The patient tolerated the procedure well.Sponge and needle counts were noted to be correct.The patient was stable at the end of the procedure.¿ on (b)(6) 2009: (b)(6).Implant log: description: ¿mesh, dual plus 8 x 12.¿ qty: 1.Lot #: 05891290.Catalog: 1dlmcp02.Manufacturer: w.L.Gore, inc.On (b)(6) 2009: case specimens.Specimen: mesh.Type: permanent.Site: abdomen.Disposition: pathology.[no pathology report provided].Relevant medical information: no information.Revision preoperative complaints: on (b)(6) 2010: (b)(6).Dr.(b)(6).History and physical update.Developed allergy to tape, ¿latex tape¿, others same.No changes in past medical history or medications.Revision procedure: laparoscopic ventral hernia repair attempted.Open ventral hernia repair with mesh.Diagnostic laparoscopy, lysis of adhesions.Implant: prolene mesh, 8x8.Revision date: (b)(6) 2010 (hospitalization (b)(6) 2010).On (b)(6) 2010: (b)(6).(b)(6), md.Operative report.Assistant: dr.(b)(6).Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnoses: recurrent ventral hernia.Intra-abdominal adhesions.Anesthesia: general.Estimated blood loss: approximately 50 ml.Specimens: none.Findings: ¿patient with extensive intra-abdominal adhesions which were diagnosed laparoscopically.The patient had recurrent ventral hernia.It appeared that the mesh was migrated and not correctly over the hernia defect.Unable to tell whether or not the mesh was actually up in the hernia defect are migrated off to the side.Once the patient was opened, i could see that the mesh was migrated off the side, however, this would have required putting mesh on top of mesh therefore, i decided to do an open procedure and onlay of mesh once adhesions were taken down.Drain left after the end of the procedure was 19-french blake drain left in the subcutaneous tissue.¿ procedure: ¿the patient was prepped and draped in sterile fashion.After receiving general anesthesia, a #5 trocar was placed in the left upper quadrant using the visiport technique.Another trocar was placed in the left lower quadrant after pneumoperitoneum was created and adhesions were taken down using both blunt and sharp dissection.The patient did have extensive adhesions with the findings which were noted.As stated, with the mesh being migrated i was concerned about having the mesh on top of mesh, therefore an open incision was made the skin.After the pneumoperitoneum and trocars were removed, no bleeding at the sites were noted.Hemostasis on the inside was noted to be obtained.11-blade was used to make an incision through the previous scar although it was extended both in a lateral direction.The hernia defect was identified.The fascia was cleared up circumferentially.Fascia with hernia defects was reapproximated with #1 prolene interrupted sutures.Following this, an onlay of mesh was placed over the hernia defect repair and secured using the tacker device.A good hernia repair was noted.A.19-french blake drain was placed.Subcutaneous tissue was closed with 3-0 vicryl.Skin was closed with 3-0 vicryl.Occlusive dressing was applied.Drain stitch was secured.Trocar sites were closed with the skin staples.The patient tolerated the procedure well.Sponge and needle count were noted be correct.The patient was stable at the end of the procedure.¿ on (b)(6) 2010: (b)(6).(b)(6), md.Discharge note: stable.Call for an appointment in two weeks.Increase activity over the next 6-8 weeks.Relevant medical information: on (b)(6) 2012: (b)(6) medical center.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: recurrent ventral hernia.Procedure: ventral hernia repair with mesh.Implant: ventralight st 6x8.¿the patient was complaining of a lot of pain in his abdomen and also around the area of the umbilicus.He had an onlay of mesh which was placed, as well as dual mesh, which was placed from underneath.Therefore, placed a #5 trocar in the left upper quadrant.Pneumoperitoneum was created.The other 3 trocars were placed in the standard fashion.Adhesions were taken down using both blunt and sharp dissection.We took about a 10 x 15 mesh, placed it into the abdomen and secured to that the 3 o'clock and 9 o'clock position, then used the tacker the tack it in, in a circumferential manner close in the area of the defect.Prior to doing this, we did open up his anterior abdominal wall incision because of scar tissue he had in this area.We took the scar tissue down.The prolene mesh was well-incorporated.This was closed with looped pds.An on line of mesh was then placed as instructed above.The skin was placed using staples.Occlusive dressing was applied.The patient tolerated the procedure well.¿.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11032715
Report Number3003910212-2020-01139
Device Sequence Number11076854
Product Code FTL
UDI-Device Identifier00733132601097
UDI-Public00733132601097
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2010
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2011
Device Model Number1DLMCP02
Device Catalogue Number1DLMCP02
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/11/2020
Supplement Date Received by Manufacturer12/11/2020
06/02/2021
06/02/2021
Initial Report FDA Received Date12/17/2020
Supplement Report FDA Received Date01/14/2021
06/02/2021
05/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/11/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age41 YR
Patient SexMale